Tuesday is Overdose Awareness Day, and for the last few years, North Dakota continues to see an increase throughout the state.
From 2019 to 2020, overdose fatalities in North Dakota have gone up from 82 to 123 — and the Behavioral Health Division says there are ways you can prevent an overdose from ending in tragedy.
“If you happened to witness somebody who is experiencing an opioid overdose, the first thing you want to do is call 911. If you have Narcan available, you should administer the Narcan to that individual and then you can provide rescue breathing and chest compressions — or follow what instructions 911 dispatcher would give you,” said James Knopik, the addiction and prevention program and policy manager for the ND Opioid Treatment Authority.
In North Dakota, the Good Samaritan Law protects people from being prosecuted who may be with someone during an overdose.
“If an individual would call and cooperate with first responders that arrive on the scene, you would be immune from any sort of legal prosecution regarding that overdose,” said Knopik.
While many hear the word overdose and think it’s the end, people in the recovery community like Judith Roberts say it’s actually a good wake-up call.
“What I can tell you is that in addiction that fear will only keep you clean and sober for a short period of time. So it is vital to dive into recovery and to treat the addiction on a daily basis,” said Roberts, the founder and director of Hope Manor & The Hub Community Recovery Center.
While things like Narcan have helped prevent people from fatally overdosing, both individuals say follow-up treatment is key to preventing it in the future.
Experts add recognizing the signs of an opioid overdose is essential to saving lives. Look for a loss of color in their face or for it to be clammy and look for blue or purple fingernails.